Alert archive / Washington / Heavy Snow Warnings in 2006
Heavy Snow Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this heavy snow warning at Jan 27, 2006, 3:39 PM PST for 7 counties in Washington; 6 counties in Idaho. It took effect at Jan 27, 2006, 10:00 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2006, 3:39 PM PST (23:39 UTC)
- In effect from
- Jan 27, 2006, 10:00 PM PST
- Expired
- Jan 28, 2006, 2:47 PM PST
- In force
- 17 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Jan 27, 2:42 PM PST, 57 minutes earlier.
Area forecast discussion, Jan 27, 2:42 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PST FRI JAN 27 2006
.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE INLAND
NORTHWEST BRINGING MORE UNSETTLED WEATHER TO THE REGION THROUGH
EARLY NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...THE UPPER LEVEL TROUGH THAT MOVED
THROUGH THE INLAND NORTHWEST EARLY THIS MORNING CONTINUES TO MOVE
EASTWARD. SCATTERED RAIN/SNOW SHOWERS ARE STILL OCCURRING ACROSS
EXTREME EASTERN WASHINGTON AND NORTH IDAHO THIS AFTERNOON. THIS
TROUGH WILL EXIT THE REGION LATER THIS EVENING AND THE SHOWERS
WILL BEGIN TO DISSIPATE. A WARM FRONT ASSOCIATED WITH A STRONG LOW
PRESSURE SYSTEM IN THE GULF OF ALASKA WILL CROSS THE CASCADES THIS
EVENING AND MAY PRODUCE SOME LIGHT RAIN AND SNOW ACROSS THE AREA.
HOWEVER...THE MAIN PRECIPITATION WITH THIS SYSTEM WILL BE WITH THE
COLD FRONT WHICH CROSSES THE CASCADES LATE TONIGHT AND EARLY
SATURDAY MORNING AND MOVES ACROSS EASTERN WASHINGTON AND NORTH
IDAHO DURING THE DAY SATURDAY. THIS SYSTEM APPEARS TO HAVE A LOT
OF MOISTURE WITH IT AND WILL UPGRADE THE WATCHES FOR THE MOUNTAINS
TO HEAVY SNOW WARNINGS. THE EAST SLOPES ARE STILL EXPECTED TO SEE
GOOD SNOWS AND WILL CONTINUE THE SNOW ADVISORY THERE. ELSEWHERE...SNOW
LEVELS WILL BE A DECIDING FACTOR IN HOW MUCH SNOW ACCUMULATES AT
THE LOWER ELEVATIONS. MOST OF THE MAJOR CITIES WILL SEE RAIN MIXED
WITH SNOW WITH LITTLE ACCUMULATIONS...BUT OUTLYING AREAS AND THE
SURROUNDING HIGHER TERRAIN WILL SEE A FEW INCHES AND HAVE ISSUED
SNOW ADVISORIES FOR MANY LOCATIONS. CC
SUNDAY THROUGH MONDAY...ON SUNDAY A FLAT AND SHORT LIVED RIDGE
WILL CROSS THE REGION ALOFT WITH A SURFACE HIGH PRESSURE RIDGE
BUILDING OVER IDAHO AT LEAST DURING THE MORNING. THIS SHOULD
PROVIDE A MAINLY BENIGN WEATHER DAY EXCEPT FOR LINGERING MOUNTAIN
SNOW SHOWERS OVER THE PANHANDLE. THE NEXT STORM SYSTEM WILL BE
VERY CLOSE BEHIND AND MAY BEGIN IMPACTING THE WESTERN ZONES LATE
IN THE AFTERNOON FOR AN INCREASED CHANCE OF MOUNTAIN SNOW IN THE
CASCADES AND LOWER ELEVATION RAIN OR SNOW IN THE DEEP BASIN
CASCADES LEE ZONES. THIS NEXT STORM SYSTEM WILL CONSIST OF A DEEP
AND FAVORABLY ORIENTED PRECIPITABLE WATER FETCH ENHANCING OVER A
STRONG WARM FRONT. MOISTURE WILL BE MORE THAN ADEQUATE WITH STRONG
ISENTROPIC LIFT OVER THE EASTERN HALF OF THE FORECAST AREA...AND A
GOOD LOW LEVEL UPSLOPE WIND COMPONENT INTO THE CASCADES IN THE
WESTERN ZONES. HIGH CONFIDENCE OF A MODERATE TO HEAVY
PRECIPITATION EVENT SUNDAY NIGHT OVER ALMOST ALL OF THE REGION.
SNOW LEVELS WILL BEGIN NEAR THE SURFACE AT ALL LOCATIONS BUT
ROCKET UP TO NEAR 5000 FEET AS THE WARM FRONT SWINGS THROUGH FROM
SOUTH TO NORTH DURING THE NIGHT. WHILE MINOR LOW ELEVATION SNOW
ACCUMULATIONS ARE POSSIBLE DURING THE FIRST FEW HOURS...THIS WILL
PRIMARILY BE A VALLEY RAIN AND MOUNTAIN SNOW EVENT. THE MAIN
THREAT WITH THIS SYSTEM IS THE POTENTIAL FOR STRONG WINDS IN THE
WARM SECTOR LATE SUNDAY NIGHT AND MONDAY. WHILE MODEL FORECAST
GRADIENTS DO NOT SUPPORT SUSTAINED WINDS ABOVE 20 TO LOCALLY 30
MPH...VERY STRONG WINDS A FEW HUNDRED OR A THOUSAND FEET ALOFT MAY
MIX DOWN TO THE SURFACE FROM TIME TO TIME PRODUCING POTENTIALLY
DAMAGING WIND GUSTS. CURRENT GFS SUGGESTS THIS THREAT WILL
MANIFEST ITSELF OVER THE EASTERN THIRD OF THE FORECAST AREA MAINLY
MONDAY MORNING PRIOR TO THE COLD FRONT PASSAGE. WHILE THE
POSSIBILITY OF MOUNTAIN SNOW HIGHLIGHTS WITH THIS STORM EXISTS...A
WIND ADVISORY FOR MUCH OF THE EASTERN FORECAST AREA WITH A
POSSIBLE A HIGH WIND WARNING ARE THE POTENTIAL HIGHLIGHTS FOR THE
WEEKEND FORECASTERS TO CONSIDER CLOSELY.
VERY GOOD MIXING IN THE WARM SECTOR WILL LEAD TO ADIABATIC WARMING
TO EARLY HIGH TEMPERATURES WELL ABOVE AVERAGE ON MONDAY. MONDAY
AFTERNOON A COLD FRONT PASSAGE WILL SHIFT WINDS TO THE SOUTHWEST
AND STABILIZE OR COOL THE AIR MASS A BIT AS THE AFTERNOON WEARS
ON. /FUGAZZI
MONDAY NIGHT THROUGH FRIDAY...AREA WILL REMAIN IN THE STORM TRACK
THROUGH THE PERIOD WITH ONE STORM ON THE WAY OUT AND ANOTHER
MOVING THROUGH. LOW AMPLITUDE... FAST FLOW TROUGH WILL PUSH
THROUGH MONDAY NIGHT WITH PRECIP ENDING FOR THE VALLEY LOCATIONS
AND PERSISTING THROUGH TUESDAY MORNING IN THE MOUNTAINS. SNOW
LEVELS WILL REMAIN IN THE 2K TO 4K RANGE AND TEMPS WILL BE
SLIGHTLY ABOVE AVERAGE. NEXT SYSTEM MOVES IN RAPIDLY BRINGING A
STRONG WARM ADVECTION PATTERN AND WIDESPREAD PRECIP TO THE AREA
TUESDAY NIGHT. THE POST FRONTAL ZONAL FLOW ON WEDNESDAY WILL SHIFT
THE PRECIP FOCUS TO THE UPSLOPE AREAS OF NORTHEAST WASHINGTON AND
THE ID PANHANDLE. ANOTHER CYCLE WITH A WEAKER SYSTEM IS FORECAST
FOR THURSDAY NIGHT. TIMING AND INTENSITY AT THESE TIME RANGES IS
SUSPECT SO THE FORECAST IS GENERAL IN NATURE. TEMPS ARE EXPECTED TO
REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK... WITH NO BIG WARM
UPS OR COOL DOWNS. JL
&&
.AVIATION...A MARGINALLY UNSTABLE POST FRONT ATMOSPHERE WILL PRODUCE
CONTINUING MVFR AND LOCAL IFR CIGS AND VISIBILITIES OVER THE
MOUNTAINOUS ROUTES TODAY. BASIN ROUTES WILL IMPROVE TO MAINLY VFR
CONDITIONS WITH ISOLATED MVFR CEILING RAIN AND SNOW SHOWERS MAINLY
OVER THE EASTERN COLUMBIA BASIN. AFTER 06Z IN THE WEST AND AFTER
12Z IN THE EAST CONDITIONS WILL DETERIORATE INTO WIDESPREAD IFR
CEILINGS AND VIS AS THE NEXT WARM FRONT SYSTEM BRINGS SNOW TO THE
REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 30 36 30 38 33 49 / 50 80 30 20 80 70
COEUR DALENE 30 37 30 37 33 47 / 50 80 50 20 80 70
PULLMAN 32 39 32 39 37 51 / 50 80 30 20 70 50
LEWISTON 33 45 36 42 37 54 / 50 60 30 20 40 40
COLVILLE 28 35 30 37 31 42 / 50 100 30 20 80 80
SANDPOINT 29 36 29 38 32 45 / 50 100 70 20 80 80
KELLOGG 31 37 32 38 33 45 / 50 80 70 20 80 80
MOSES LAKE 32 42 33 39 34 49 / 50 70 20 30 70 30
WENATCHEE 31 34 32 35 31 44 / 60 80 20 40 80 40
OMAK 30 34 32 35 32 43 / 60 80 20 40 80 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 8 AM SATURDAY TO 4 AM SUNDAY FOR
NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
SNOW ADVISORY FROM 6 AM TO 6 PM SATURDAY FOR COEUR DALENE AREA...
IDAHO PALOUSE.
WA...SNOW ADVISORY FROM 6 AM TO 6 PM SATURDAY FOR WASHINGTON PALOUSE...
SPOKANE AREA.
HEAVY SNOW WARNING FROM 8 AM SATURDAY TO 4 AM SUNDAY FOR
NORTHEAST MOUNTAINS.
SNOW ADVISORY FROM 10 PM FRIDAY TO 2 PM SATURDAY FOR OKANOGAN
HIGHLANDS...WENATCHEE AREA...OKANOGAN VALLEY.
SNOW ADVISORY FROM 10 PM FRIDAY TO 4 PM SATURDAY FOR EAST SLOPES
NORTHERN CASCADES.
HEAVY SNOW WARNING FROM 10 PM FRIDAY TO 2 PM SATURDAY FOR
WATERVILLE PLATEAU.
&&Hazardous weather outlook, Jan 27, 5:58 AM PST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PST FRI JAN 27 2006
IDZ001-004-WAZ037-038-042-043-281400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE
558 AM PST FRI JAN 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON FOR OKANOGAN HIGHLANDS...OKANOGAN VALLEY
SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
SATURDAY FOR EAST SLOPES NORTH CASCADES
WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT FOR NORTH IDAHO PANHANDLE...NORTHEAST
MOUNTAINS
WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT FOR CENTRAL PANHANDLE MOUNTAINS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST PACIFIC STORM WILL MOVE THROUGH THE CASCADES OVERNIGHT AND
THEN SPREAD ACROSS THE REMAINDER OF EASTERN WASHINGTON AND NORTH
IDAHO ON SATURDAY. THIS STORM COULD BRING SIGNIFICANT SNOWS TO
VALLEYS WITH ACCUMULATIONS OF 3 TO 7 INCHES POSSIBLE. HEAVIER
AMOUNTS ARE EXPECTED OVER THE MOUNTAINS.
ANOTHER STORM COULD MOVE INTO THE AREA LATE SUNDAY AND MONDAY
RESULTING IN ANOTHER BOUT OF SIGNIFICANT SNOWFALL FOR MOST
LOCATIONS.
IDZ002-003-026-027-WAZ031>036-041-044-281400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
WENATCHEE...WATERVILLE...MANSFIELD
558 AM PST FRI JAN 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST PACIFIC STORM WILL MOVE INTO THE AREA ON SATURDAY. THIS
STORM WILL LIKELY PRODUCE ANYWEHRE FROM 1 TO 2 INCHES OF SNOW
ACROSS MUCH OF THE COLUMBIA BASIN...THE SPOKANE/COEUR DALENE AREA...AND
THE PALOUSE. ANOTHER WINTER STORM IS EXPECTED TO PRODUCE MORE SNOW
LATE SUNDAY AND MONDAY.The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:53 AM PST | Snow Advisory | OTX | Chelan, Douglas, Ferry, Lincoln, Okanogan, Spokane and 1 more | 32 hr |
| Jan 27, 3:53 AM PST | Winter Storm Watch | OTX | Douglas, Ferry, Okanogan, Pend Oreille, Spokane, Stevens | 9 days |
Nearby
Heavy Snow Warnings in Washington, 2006Heavy Snow Warnings in Idaho, 2006Every heavy snow warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.